Nebraska, 2006

Hail and Damaging Winds in Nebraska, April 6, 2006

April 6, 2006 · NWS GID · 16 events in 8 counties and zones

Thunderstorms became severe and produced hail and strong winds across south-central Nebraska. The storms started out in the Campbell area and moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms became severe and produced hail and strong winds across south-central Nebraska. The storms started out in the Campbell area and moved east. Most hailstones were in the # to 1 inch diameter range. Winds gusts over 60 mph were reported in the Hastings and Grand Island areas and gusted to as high as 70 mph in the Palmer area of northwest Merrick county. The winds blew over a semi-trailer truck on Interstate 80 just southeast of Grand Island. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 6, 11:47 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 6, 11:47 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1247 PM CDT THU APR 6 2006

.SHORT TERM...LATEST WATER VAPOR IMAGERY SHOWS AN INTENSE UPPER
CYCLONE OVER THE CENTRAL AND NORTHERN ROCKIES. RECENT SURFACE
ANALYSIS SHOWS A DEEPENING SURFACE LOW OVER SOUTH CENTRAL NEBRASKA
WITH DEEP BOUNDARY LAYER MOISTURE ALREADY PRESENT AS FAR NORTH AS
SOUTH DAKOTA.  A DRYLINE IS SHOWN STRETCHING GENERALLY ALONG AN ORD
TO KEARNEY TO RUSSELL LINE WITH RAPID DESTABILIZATION ALONG AND AHEAD
OF THE DRYLINE.  ANTICIPATE STRONG HEIGHT FALLS ALOFT TO ERODE THE
CAP BY MID AFTERNOON WITH EXPLOSIVE CONVECTIVE DEVELOPMENT GENERALLY
ALONG THE DRYLINE.  WITH DEEP LAYER SHEAR IN EXCESS OF 45 KTS AND
BACKING OF LOW LEVEL WINDS PROVIDING SUFFICIENT LOW LEVEL
HELICITY...IT APPEARS THE FORECAST AREA IS HEADED TOWARD AN OUTBREAK
OF TORNADIC SUPERCELLS THROUGH EARLY EVENING. HIGHEST THREAT OF
TORNADIC ACTIVITY SHOULD BE EAST OF HIGHWAY 281.

AS THE UPPER LOW CONTINUES TO SPIN SLOWLY EAST TONIGHT ANTICIPATE
SEVERE CONVECTIVE THREAT TO PUSH EAST OF THE REGION BY MIDNIGHT.
HOWEVER...WRAP AROUND PRECIP BAND VIA STRONG MID LEVEL DEFORMATION
AND FRONTOGENESIS WILL STILL PROVIDE A DECENT CHANCE OF
PRECIPITATION THROUGH THE NIGHT.

THE UPPER LOW THEN BEGINS TO SLIDE EAST AND SOUTHEAST OF THE REGION
ON EARLY FRIDAY WITH WRAP AROUND PRECIPITATION SLOWLY FADING THROUGH
THE DAY.  MAIN PROBLEM FOR FRIDAY LOOKS TO BE THE WINDS AS THE
GRADIENT BEHIND THE EXITING SURFACE LOW WILL BE VERY TIGHT.  WENT
AHEAD AND PULLED THE TRIGGER ON A WIND ADVISORY FOR THE ENTIRE AREA
ON FRIDAY.

SUBSIDENCE THEN DOMINATES ACROSS THE AREA BEHIND THE EXITING UPPER
LOW ON SATURDAY WITH A CLEAR SKY PREVAILING ACROSS THE REGION.
WILL AIM HIGH TEMPERATURES IN THE UPPER 50S TO NEAR 60 WITH DRY
CONDITIONS.

.LONG TERM...12Z SUNDAY THROUGH THURSDAY. MAIN FORECAST CONCERN WILL
BE CHANCE FOR THUNDERSTORMS LATE MONDAY NIGHT THROUGH TUESDAY
EVENING.

A WEAK SHORT WAVE MOVES THROUGH THE CENTRAL PLAINS SUNDAY...BUT
OTHER THAN A FEW PASSING CLOUDS...NOTHING IS EXPECTED WITH THIS. A
SURFACE LOW STRENGTHENS FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. THIS
LOW WILL MOVE THROUGH TUESDAY. SOME THUNDERSTORMS ARE POSSIBLE AS
THE FRONT MOVES THROUGH THE AREA FROM LATE MONDAY NIGHT INTO TUESDAY
EVENING.

THERE IS A RIDGE THAT BUILDS INTO THE REGION ON WEDNESDAY. THERE
SHOULD BE SLIGHTLY WARMER AIR ACROSS THE AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 6 AM TO 6 PM CDT FRIDAY FOR NEZ039-NEZ040-
     NEZ041-NEZ046-NEZ047-NEZ048-NEZ049-NEZ060-NEZ061-NEZ062-
     NEZ063-NEZ064-NEZ072-NEZ073-NEZ074-NEZ075-NEZ076-NEZ077-
     NEZ082-NEZ083-NEZ084-NEZ085-NEZ086-NEZ087.

KS...WIND ADVISORY FROM 6 AM TO 6 PM CDT FRIDAY FOR KSZ005-KSZ006-
     KSZ007-KSZ017-KSZ018-KSZ019.

&&

AWJ/JCB
Hazardous weather outlook, Apr 6, 10:53 AM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1153 AM CDT THU APR 6 2006

KSZ006-007-018-019-NEZ039>041-046>049-061>064-074>077-084>087-
071200-
SMITH-JEWELL-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-
MERRICK-POLK-BUFFALO-HALL-HAMILTON-YORK-KEARNEY-ADAMS-CLAY-
FILLMORE-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
1153 AM CDT THU APR 6 2006

...A SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND
EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS GENERALLY EAST OF AN
OSBORNE KANSAS TO KEARNEY NEBRASKA TO ORD NEBRASKA LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH THREAT OF SEVERE TO TORNADIC THUNDERSTORMS WILL EXIST THIS
AFTERNOON AND EARLY EVENING IN RESPONSE TO A STRONG AREA OF LOW
PRESSURE PUSHING A DRYLINE ACROSS THE OUTLOOK AREA. THE HIGHEST
THREAT OF SEVERE WEATHER WILL EXIST AFTER 1 PM THIS AFTERNOON
EAST OF AN OSBORNE TO KEARNEY TO ORD LINE. THUNDERSTORMS ARE
EXPECTED TO INITIALLY DEVELOP EARLY THIS AFTERNOON ALONG AND JUST
WEST OF THE ABOVE MENTIONED LINE. STRONG ATMOSPHERIC WIND SHEAR
IN COMBINATION WITH A VERY UNSTABLE AIRMASS WILL ALLOW THESE
STORMS TO QUICKLY BECOME SEVERE WITH LARGE HAIL IN EXCESS OF THE
SIZE OF GOLFBALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH POSSIBLE.
IN ADDITION...CONDITIONS WILL BE VERY FAVORABLE FOR SEVERAL
TORNADIC STORMS WITH A FEW OF THESE POSSIBLY PRODUCING VERY STRONG
TORNADOES ESPECIALLY EAST OF HIGHWAY 281. HEAVY RAIN MAY ALSO
PRODUCE SOME AREAS OF FLASH FLOODING DURING THE MID AFTERNOON TO
MID EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WIND ADVISORY IS IN EFFECT FOR FRIDAY FOR SUSTAINED NORTH TO
NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS UP TO 50 MPH POSSIBLE.

THUNDERSTORM CHANCES RETURN MONDAY NIGHT AND LAST THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED AFTER 1 PM THIS AFTERNOON AND
LASTING INTO EARLY EVENING OVER SOUTH CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS...ESPECIALLY EAST OF AN OSBORNE TO KEARNEY TO ORD
LINE.

EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE
PREPARATIONS NOW FOR QUICK DEPLOYMENT THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005-017-071200-
PHILLIPS-ROOKS-
1153 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS ALONG AND WEST OF HIGHWAY 183.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT TO MODERATE THREAT OF SEVERE THUNDERSTORMS WILL EXIST
THIS AFTERNOON IN RESPONSE TO A STRONG AREA OF LOW PRESSURE
PUSHING A DRYLINE ACROSS THE OUTLOOK AREA. THUNDERSTORMS ARE
EXPECTED TO INITIALLY DEVELOP EARLY THIS AFTERNOON GENERALLY ALONG
HIGHWAY 183 AND WILL PUSH NORTH TO NORTHEAST ACROSS THE OUTLOOK AREA.
STRONG ATMOSPHERIC WIND SHEAR IN COMBINATION WITH AN UNSTABLE
AIRMASS WILL ALLOW THESE STORMS TO QUICKLY BECOME SEVERE WITH
LARGE HAIL IN EXCESS OF THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS
OF 60 MPH POSSIBLE. HEAVY RAIN MAY ALSO PRODUCE SOME AREAS OF
FLASH FLOODING DURING THE MID AFTERNOON TO MID EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WIND ADVISORY IS IN EFFECT FOR FRIDAY FOR SUSTAINED NORTH TO
NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS UP TO 50 MPH POSSIBLE.

THUNDERSTORM CHANCES RETURN MONDAY NIGHT AND LAST THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 1 PM TODAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ060-072-073-082-083-071200-
DAWSON-GOSPER-PHELPS-FURNAS-HARLAN-
1153 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA ALONG AND WEST OF HIGHWAY 183.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT TO MODERATE THREAT OF SEVERE THUNDERSTORMS WILL EXIST
THIS AFTERNOON IN RESPONSE TO A STRONG AREA OF LOW PRESSURE
PUSHING A DRYLINE ACROSS THE OUTLOOK AREA. THUNDERSTORMS ARE
EXPECTED TO INITIALLY DEVELOP EARLY THIS AFTERNOON GENERALLY ALONG
HIGHWAY 183 AND WILL PUSH NORTH TO NORTHEAST ACROSS THE OUTLOOK AREA.
STRONG ATMOSPHERIC WIND SHEAR IN COMBINATION WITH AN UNSTABLE
AIRMASS WILL ALLOW THESE STORMS TO QUICKLY BECOME SEVERE WITH
LARGE HAIL IN EXCESS OF THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS
OF 60 MPH POSSIBLE. HEAVY RAIN MAY ALSO PRODUCE SOME AREAS OF
FLASH FLOODING DURING THE MID AFTERNOON TO MID EVENING HOURS.

THE GRASSLAND FIRE DANGER INDEX WILL REACH THE EXTREME CATEGORY THIS
AFTERNOON DUE TO GUSTY WINDS...LOWER RELATIVE HUMIDITIES AND DRY
GRASSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WIND ADVISORY IS IN EFFECT FOR FRIDAY FOR SUSTAINED NORTH TO
NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS UP TO 50 MPH POSSIBLE.

THUNDERSTORM CHANCES RETURN MONDAY NIGHT AND LAST THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 1 PM TODAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

AWJ

In the hours before

Special weather statement, Apr 6, 1:35 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
235 PM CDT THU APR 6 2006

KSZ019-062000-
MITCHELL-
235 PM CDT THU APR 6 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MITCHELL COUNTY...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 35 MILES SOUTHEAST OF LUCAS...OR 66 MILES SOUTH
OF CONCORDIA...AND MOVING NORTH AT 60 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  VICTOR
  HUNTER
  ASHERVILLE

QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE
EXPECTED WITH THIS STORM.

A SECOND STORM WAS DEVELOPING JUST SOUTHWEST OF MITCHELL COUNTY AND
MAY INTENSIFY AND MOVE INTO TO THE COUNTY BETWEEN 240 PM AND 255 PM
CDT.

PEOPLE IN MITCHELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

EWALD
Local storm report, Apr 6, 2:07 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
307 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             TIPTON                  39.34N 98.47W
04/06/2006  E1.00 INCH       MITCHELL           KS   LAW ENFORCEMENT

&&

BRYANT
Special weather statement, Apr 6, 2:11 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
311 PM CDT THU APR 6 2006

NEZ085-062045-
WEBSTER-
311 PM CDT THU APR 6 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WEBSTER COUNTY...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF BELLAIRE...OR 37 MILES EAST OF
PHILLIPSBURG...AND MOVING NORTH AT 55 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RED CLOUD AT 320 PM CDT...
  INAVALE AT 325 PM CDT...
  COWLES AT 330 PM CDT...
  ROSEMONT AT 335 PM CDT...
  BLADEN AT 340 PM CDT...

SEVERE THUNDERSTORMS WERE ALSO LOCATED IN SOUTHWESTERN JEWELL COUNTY
MOVING NORTH AT 50 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE
POSSIBLE WITH THIS STORM.

PEOPLE IN WEBSTER COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

EWALD

The radar

The Grand Island radar (KUEX), 25 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
April 6, 2:32 PM CST
Where
Franklin County, Campbell
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -98.733

Hail, Webster

When
April 6, 2:35 PM CST
Where
Webster County, 5 mi S of Red Cloud
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.033, -98.533

Hail, Webster

When
April 6, 2:40 PM CST
Where
Webster County, 1 mi S of Red Cloud
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.083, -98.533

Hail, Adams

When
April 6, 3:00 PM CST
Where
Adams County, 5 mi N of Holstein
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.533, -98.650

Hail, Webster

When
April 6, 3:10 PM CST
Where
Webster County, 2 mi E of Guide Rock
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.083, -98.300

Hail, Howard

When
April 6, 3:33 PM CST
Where
Howard County, Elba
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.283, -98.583

Thunderstorm Wind, Adams

When
April 6, 3:35 PM CST
Where
Adams County, Hastings
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.583, -98.383

Thunderstorm Wind, Hall

When
April 6, 3:40 PM CST
Where
Hall County, 4 mi NNE of Doniphan
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -98.333

Thunderstorm Wind, Adams

When
April 6, 3:40 PM CST
Where
Adams County, 5 mi N of Hastings
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.650, -98.383

Thunderstorm Wind, Hall

When
April 6, 3:50 PM CST
Where
Hall County, Grand Is
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
40.917, -98.350

Hail, Howard

When
April 6, 3:56 PM CST
Where
Howard County, Elba
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.283, -98.583

Hail, Phelps

When
April 6, 3:59 PM CST
Where
Phelps County, Holdrege
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.450, -99.367

Thunderstorm Wind, Merrick

When
April 6, 4:05 PM CST
Where
Merrick County, Palmer
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.217, -98.250

Thunderstorm Wind, Merrick

When
April 6, 4:25 PM CST
Where
Merrick County, Central City
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -98.000

Hail, Merrick

When
April 6, 4:30 PM CST
Where
Merrick County, Central City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.117, -98.000

Hail, Fillmore

When
April 6, 4:51 PM CST
Where
Fillmore County, 2 mi W of Ohiowa
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.417, -97.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502426, 5502427, 5502428, 5502429, 5502430, 5502431, 5502432, 5502433, 5502434, 5502435, 5502500, 5502501, 5502502, 5502503, 5502504, 5502505.